Jump to content
CrazyBoards.org

zoloft: does it encourage weight gain?


Recommended Posts

anyone have any experience with this? seems like since i've been taking the zoloft (about 7 months ago) i have gained weight and definitely look 'fat'. i feel fat. i am fat. very fatty all around now...i'm now wondering if this has been influenced by the zoloft... (fyi: i was previously just taking lexapro.)

thanks...

Link to comment
Share on other sites

thanks susanb!

(god i hate that witch in your avatar...she sooo creeps me OUT!!! ;) )

Many people gain weight on SSRIs. If you Google it, you'll see that it's quite a common complaint across all of the SSRIs. Here are two articles I pulled:

[link=http://www.mayoclinic.com/health/antidepressants-and-weight-gain/AN01396" target="_blank]http://www.mayoclinic.com/health/antidepre...ht-gain/AN01396[/link]

[link=http://www.psychologytoday.com/articles/pto-20030404-000001.html" target="_blank]http://www.psychologytoday.com/articles/pt...404-000001.html[/link]

Keep in mind that if you gain weight on an antidepressant, you can still lose the weight you gained and maintain that weight loss if you modify your eating and exercise habits. If the medication is working for you, it's probably easier to change your eating and exercise habits rather than to destabilize yourself by either going off of the AD altogether or switching to something else.

Link to comment
Share on other sites

I didn't gain any weight on Zoloft - but at the time I was (almost) exclusively breastfeeding newborn twins, so I probably couldn't have gained weight if I tried!

Ditto Susan about pros and cons, though. If it is tipping the balance toward gaining, you can still tip it back.

Link to comment
Share on other sites

  • 2 weeks later...

just adding my experience-- I've been taking zoloft (sertraline) for about 2 years and haven't had any weight gain issues personally, keep in mind that it is part of my 'cocktail' which is listed in my signature.

one of the side-effects I did notice in the first few months of zoloft was that I was more tired and therefore more likely to sleep more vs. being awake and moving around or going out/errands/etc. and that could cause some weight gain in anybody.

however, if you've been at a pretty stable dosage for seven months I'd be sure to look pretty hard at your food/movement/habits to see if anything has changed besides the zoloft because it's very likely that there might be something else you're not seeing that is causing or adding to the weight. I also totally agree with the other posters that even if a med does make you slightly more prone to gaining weight, it doesn't sentence you to that and you should in no way give up and just take for granted that it's going to happen. you still have control over it. maybe start keeping track of your eating/excersize for a few weeks and then talk to your doctor to see what they suggest you do? if your current meds are keeping you stable I'd try to do everything possible to control the weight yourself first without messing with your meds and mood.

stable and having to be more conscious of what you're eating/how much moving you're doing?

not so bad over the other option ;)

m

ps- edited to add:

oh, duh-- totally 100% forgot to mention that while on zoloft I've managed to lose 40lbs that I'd packed on during my depression prior to going on any meds. so for me it was/is totally possible to control my weight through traditional methods while on meds that sometimes cause some weight gain. hths!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...